Israel's Health Ministry probe finds officials downplayed Eltroxin side effects
Ministry will collect pills bearing lot numbers 10120279 and 10120280 on their packaging, with the expiration date July, 2014.
The Health Ministry has recalled bottles of Excedrin for the treatment of migraines following a warning of production mix-ups from its producer Novartis. The ministry will collect pills bearing lot numbers 10120279 and 10120280 on their packaging, with the expiration date July, 2014.
Customers who have pills with those lot numbers in their possession are asked not to use them. The decision to collect the medication was taken by the management of the Novartis Global pharmaceutical company.
Novartis has closed a production plant in the state of Nebraska where the painkillers are manufactured alongside other over-the-counter and prescription drugs, after a serious glitch was discovered in the production process. In the wake of the glitch different medications produced at the facility were mixed together in the packaging bottles, so that the package of a certain medication might also contain medications or dosages other than those indicated on the packaging.
According to an announcement released by Novartis on January 8 together with the United States Food and Drug Administration, it was decided to remove from the shelves four non-prescription drugs produced by the company, among them Excedrin, which is imported to Israel and used to relieve severe headaches. In recent days the drug has also been recalled in other countries.
Following the discovery of the glitch the FDA has instructed doctors and patients to pay attention to possible side effects of strong painkillers like the opiates Percodan and Percocet, sold only by a doctor's prescription, which were also produced for Endo Pharmaceuticals at the Novartis plant that has been closed.
According to a Novartis Global media release issued at the beginning of this week, "The voluntary recall is precautionary, following consumer complaints of chipped and broken pills and inconsistent bottle packaging line clearance practices possibly resulting in mixed tablets."
However, according to the company, "There have been no related adverse events reported with the issues leading to the recall."
"We are not aware of any patient having experienced a confirmed product mix-up and there have been no adverse events attributable to a product mix-up," said an Endo Pharmaceuticals release yesterday. "We believe the likelihood of product mix-up reaching a patient is remote."